Connecting Families to Senior Living

Call a Senior Living Advisor

(866) 568-2989

Ask a Question

Can dementia affect vision?

Dad has Alzheimer's and has been complaining that everything is blurry. An opthamologist has said that there is nothing wrong as far as eye disease. Even after getting him new glasses he said he cannot see clearly, we went back to have his eyes rechecked and even though the prescriptions shows as accurate he still says he cannot see to read signs and that everything is fuzzy. The opthamologist is stumped and I can't get in to see Dad's neurologist until next month. Has anyone had this happen before?
Status: Open    Feb 04, 2016 - 02:11 AM


Do you have the same question? Follow this Question

2 answers

Expert Answers

Jul 13, 2016 - 09:35 AM

What medications is Dad taking? Certian medications have side-effects that can effect vision. Specific medications or categories of medications are:

1. Amiodarone
2. Anticholinergics- also includes Benadryl-I find too many seniors dangerously take an Advil or Tylenol PM to help them sleep which contain Benadryl (diphenhydramine)

3. Bisphosphonates- like Fosamax
4. Carbamazepine and phenytoin
5. Cisplatin
6. Corticosteroids
7. Digoxin
8. Diuretics

I would have Dad's medication reviewed by an expert in Medication Therapy Management to identify if this is a medication side effect or other medication-related problems that could be a contributing factor. This is a service I provide my patients. Please see a link to my website in my profile and then click on the "Medication Review" tab to learn all about Comprehensive Medication Reviews.

Source: Geriatrics at Your Fingertips (2015 Edition)


Feb 05, 2016 - 11:58 PM

We have the same issue. The eye doctor doesn't seem to find anything wrong even after detailed tests were conducted. Our neurologist appointment is at the end of this month and we will be asking the same question. I wonder if it cold be a side effect of any of the medication. Don his eyes look droopy or like he is tired? That is surely the case here. Sorry I couldn't be of more help.
Answer this question

Recently Active Members